what would you do

  1. 79 year old male.
    admitted for bleeding avfistula.
    hx of bleeding
    on heparin for mitral valve regurgitation.
    fistula repair post one day.
    temporary tesio inserted at same time.
    pt dialyzed through new tesio. bleeding at site reported by dialysis.
    gauze applied to insert site, pt returned to room.
    Half hour after return to unit, pt has soaked through the gauze and has blood running down from the site, onto his chest and through his gown.
    md notified.
    pressure dsg applied to wound. pt instructed to lie flat
    heparin held for PTT of 166.(thats right...166)per proticol.
    PTT redrawn-same result.
    md arrives.
    pressure dsg removed and site inspected forty five minutes after bleeding began.
    constant pressure has been applied to the site for an hour and the patient is still seeping blood. (soaked thru 4 drain sponges with the pressure dressing)

    bleeding has slowed down but still active. pt is stable.
    site inspected and another pressure dressing is applied. this dressing will be intact until rounds in the morning.

    MD orders heparin to be restarted at a slightly lower rate with coumadin to follow in two hours.

    you are his nurse...what would you do?
    •  
  2. 18 Comments

  3. by   LilgirlRN
    Follow the protocol.
  4. by   canoehead
    I agree- follow the protocol, or have the blood redrawn to check levels. Why did the doc say he wanted to anticoagulate even more?
  5. by   thisnurse
    pt was originally on coumadin which was held prior to surgery. he had the fistula repair and was put on heparin until he could take the coumadin again.
    he was only off coumadin one day. patient had mitral valve regurgitation and that was the reason for anticoagulation. however, the patient had two previous CABG's and during the last one he had the same kind of reaction on heparin. he stated he did not want the heparin restarted.
    the coumadin was his regular dose, tho i cant recall right now if it was 0.5 or more.
    my problem with restarting the heparin was that with a PTT of 166, i think it should be held until it came down to a more normal range. high normal is 26.
    obviously, this patient has had problems with coumadin before as well since he stated he did not want vitamin k like "last time".
    it should also be noted that he is chronically anemic.
    the surgeon wasnt going for extra coagulation, he was trying to "normalize" the patient. i felt the heparin, considering the PTT was drastic.
    this patient is bleeding through a pressure dressing. its not life threatening but i felt it could be serious if the heparin was continued and then coumadin administered.
    protocol states that the heparin should be held for one hour then restarted at 800.
    no way did i feel comfortable restarting the heparin with the coumadin order to follow.
    what actually happened was that by the time all of this went down and a new order for a repeat PTT was written, my shift was over.
    had i had to deal with it i would have followed doctors orders but i would have called the supervisor first. no way was i going to get blamed for overcoagulating this patient and told that i "should have known better"
    you know the funny thing is i am on sedentary duty. this guys nurse was scheduled to leave at 3:30 but they were making her stay until 7 because that would allow them to downstaff the next person. her husband arranged for a babysitter and made dinner arrangements so she asked me if i would do this for her. all my patients are "good" she said. you wont have any problems. they are all
    "selfs". lol
    i only had this guy for an hour and a half. famous last words.
  6. by   Mijourney
    Hi. Scary. Did this patient have a responsible internist who was approachable with concerns? What I find problematic with alot of specialists is that they are so focused on "their organ" that they don't take the whole patient into consideration. I feel that primary doctors should never completely turn over a case to a specialist. They should always maintain some level of oversight so that other staff or team members like you can go to them for guidance if needed.
  7. by   VickyRN
    I have found in my limited experience that renal patients are often like mine-fields. You try to treat one problem, and you make ten other serious problems in "treating" the first. Bleeding out tends to occur with unsettling frequency in renal patients (especially GI). Their body systems are SO labile. I would have carefully explained the situation to the patient. If the patient has qualms about receiving the heparin or coumadin, I would then phone the doctor and explain that the patient is REFUSING these medications and document it as such--doctor so-and-so notified. I of course would then hold the anticoagulants because of pt refusal. Then I would politely ask the doctor to come and personally assess the patient. Say the patient is requesting his/her presence at the bedside. That would completely take it out of my hands. BTW, why was pt on anticoagulation for mitral valve regurge? Did he/she have a prior valve replacement or was it because of atrial fibrillation and the associated risk of stroke?
  8. by   Jenny P
    Sounds like this guy needed to be worked up for Heparin Antibodies. I would ask the MD if he wanted a complete coag study (CBC with diff, Plt, PTT, PT, TT, FSP, Fibrinogen) and heparin antibodies. If he is chronically anemic and on dialysis, he may have more problems in the near future. This doc may be setting himself up for a lawsuit.
  9. by   ERNurse752
    Additional coags and an H & H would've been interesting...what about giving this pt some FFP, protamine, or Vit K? What would the probability be of DIC developing in this situation?
  10. by   P_RN
    Did anyone do an INR to see what that was? He was only off the warfarin one day? Then some effect would still be ongoing.

    Our protocol would have the PTT between 55-65 (if I remember rightly) as a therapeutic level. 166 would be PANIC...to the nth degree.

    (ASIDE:I wonder if the lab would want to know if the patient had surgery before they would give THAT?)

    It does sound as if there is some heparin antibody doings going on here. Surgeons are NOT my favorites at handling complicated anticoags. Now I will speak up for my orthos though; they had the coumadin pretty well in hand, but they were only looking for a PT of ~/= 18 and an INR equivalent...what would that be....2-2.5?

    How many other patients did you have that you couldnt see to because you were holding pressure?

    If his INR was therapeutic, and he was able to take the warfarin, then it would seem the heparin would be off by now.
  11. by   thisnurse
    his INR was 2.5. cant remember what the PT was but it was on the high side of normal. he was anticoagulated for MVR because he had a hx of afib as i recall.
    DIC was a real concern for me and i expressed this to the doc. this pt was admitted under surgery service.
    i also told the doc that the patient was refusing heparin and she said "this is not something you discuss with the patient". i explained that HE discussed it with ME.
    she went in his room and told him she was restarting the heparin and he didnt object to her, of course.
    i just thought with all things considered, the PTT should be redrawn and heparin should be held at least until after the coumadin dose. it made no sense to me to have a renal patient with a PTT of 166, and yes it was a panic value, experiencing active bleeding, restarted on heparin with coumadin to follow. they were asking for trouble.
  12. by   fiestynurse
    **********
    Last edit by fiestynurse on Mar 31, '04
  13. by   thisnurse
    pt was given heparin and his dose of coumadin as ordered. PTT rose to 200.bleeding continued until this morning.
    meantime the pt 's h&h dropped so he was transfused 1U prbc,
    the next day another unit of prbc.
    when the renal doc got wind of this in the am he was not too happy with the surgical residents.
  14. by   kids
    Originally posted by thisnurse
    when the renal doc got wind of this in the am he was not too happy with the surgical residents.
    I'll bet...I don't think I have ever taken care of a dialysis patient that did not have a high PTT and a normal INR. This guys renal doc should have been advised of the bleeding by the dialysis center.

    It would have been a huge help to him had he advocated for himself and said..."I want to talk to my Nephrologist; NOW!"

    Amemia is also one of the unfortunate side effects of dialysis...wonder if he was getting any erythropoiten?
    Those 2 units of PRBCs may have made him feel pretty good or a week or two tho...if they didn't screw up his dialysis program to badly.
    Last edit by kids on Dec 25, '01

close